Indiana, 2024

Tornadoes and Hail in Indiana, March 14, 2024

March 14, 2024 · NWS LMK · 14 events in 6 counties and zones

On March 14, 2024, in the warm sector ahead of a cold front, a supercell formed on the southern side of a convective line moving east through central Indiana. As the supercell moved east across southern Indiana and northern Kentucky, it produced a tornado which formed near Hanover, Indiana, crossed the Ohio River into Milton, Kentucky, and then crossed the Ohio River two more times before ending…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On March 14, 2024, in the warm sector ahead of a cold front, a supercell formed on the southern side of a convective line moving east through central Indiana. As the supercell moved east across southern Indiana and northern Kentucky, it produced a tornado which formed near Hanover, Indiana, crossed the Ohio River into Milton, Kentucky, and then crossed the Ohio River two more times before ending east of Carrollton, Kentucky. This tornado reached a maximum strength of 115 mph (EF2) and was on the ground for over 18 miles.

Later that night, ahead of the cold front, a line of thunderstorms brought down multiple trees and a few power lines. Multiple reports of severe hail were also received from across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 14, 5:47 AM EST, 4 hours 7 minutes earlier. Its key messages:

  • * Near-record high temps today. * There is a marginal risk for severe storms this afternoon and tonight. Best chance for storms will be during the overnight hours. Potential impacts include damaging wind gusts and large hail while spin-up tornado cannot be ruled out. * Unseasonably cool Monday through Wednesday, with subfreezing temperatures possible each morning.
Area forecast discussion, Mar 14, 5:47 AM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
647 AM EDT Thu Mar 14 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

* Near-record high temps today.

* There is a marginal risk for severe storms this afternoon and
  tonight. Best chance for storms will be during the overnight
  hours. Potential impacts include damaging wind gusts and large
  hail while spin-up tornado cannot be ruled out.

* Unseasonably cool Monday through Wednesday, with subfreezing
  temperatures possible each morning.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 328 AM EDT Thu Mar 14 2024

Synopsis...A shortwave trough, currently ejecting from the Desert
Southwest upper low, will push the surface low pressure over the
central Plains towards the Midwest and Great Lakes today, allowing
rain and storm chances to increase over the lower Ohio Valley. As of
now, there are two distinct periods when strong to potentially
severe storms can impact the forecast area. The first one is this
afternoon as earlier upstream convection grows upscale driven by a
wind speed max moving across the moderately unstable warm sector.
The second period will be at or shortly after midnight related to
the actual frontal dynamics in an less unstable and dynamic
environment.

Model Confidence/Evaluation...The risk of strong to severe storms
this afternoon is still conditional and therefore low confidence.
Although the thermodynamic and kinematic parameters are indicative
of an elevated severe threat, convection-allowing models are not
completely sold on storm initiation over southern Indiana and
northern Kentucky, leaving most of the organized convection to the
north or west. The second wave of storms on Thursday night appears
to have higher confidence of occurrence but chances of severe risk
might end up being lower, although not zero, given nocturnal
stability and subsequent weakening signal of convection depicted in
the hi-res guidance. Overall, the highest probabilities of severe
weather (wind/hail/tornado) are focused over the western and
northern sections of the forecast area as supported by the CSU and
Nadocast output.

Today...Southerly winds in the broad warm sector of the central
Plains storm system will continue theta-e advection over the lower
Ohio Valley which coupled with mostly unblocked solar radiation in
the morning will account for quick instability buildup and possible
near-record values in the afternoon (especially if storms stay
north). Surface winds will gradually increase in the morning and
eventually become gusty in response to the incoming 40- to 45-knot
southwesterly low level jet. Overnight upstream convection has
started to congeal into several linear features while eastward. The
ongoing upscale growth will continue through the morning hours while
approaching the Middle Ohio Valley. As mentioned above, there is
much uncertainty in how far south the system will extend, but if it
does, it will tap into a moderately unstable and sufficiently
sheared environment capable of supporting deep, organized
convection. If this conditional threat realizes, then all severe
threats are on the table with an emphasis on isolated damaging winds
and large severe hail. Nonetheless, any cellular element might
quickly display rotating updrafts and an enhanced tornado risk based
on STP and SCP values. Lastly, the afternoon convection (independent
of where it occurs) will likely produce an strong convective outflow
that will serve as the focus of further redevelopment later in the
evening and tonight.

Tonight...Second wave of storms will arrive around midnight or
shortly after ahead of the weakening frontal boundary. Consensus of
CAM models, including several past runs of the GFDL SHIELD, have
been to focus storms along a couple of linear features: one oriented
west to east associated with earlier convective outflow and a second
one (potentially stronger) diving from western Kentucky to the
Tennessee Valley force by residual mid-level frontogenesis. Although
the environment will not be as supportive for convective
maintenance/development as earlier in the afternoon, sufficiently
strong cores plus cold pool dynamics amid a few hundreds of ML CAPE,
upper jet lifting, and decent deep-layer shear will support a
marginal risk of damaging winds and isolated, brief spin-up
tornadoes for virtually the whole event

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 328 AM EDT Thu Mar 14 2024

Active weather will continue into Friday as we begin the day with
the cold front near the Ohio River. The boundary will be laying out
almost parallel to the flow aloft, so expect its southward progress
to be slow. Better forcing and deep moisture will be focused more
across the Tennessee Valley by this point, so the severe threat
should have departed to the south. However, there is still just
enough lift along and ahead of the front to support scattered to
numerous showers through the day Friday, and even some embedded
thunder. Cloud cover, precip, and cold advection will limit temp
recovery on Friday and keep us in the 60s.

Dry weather for the weekend but we will transition to a much cooler
pattern as a deep, stacked low pressure system makes its way from
Lake Winnipeg on Friday afternoon to southern Quebec on Sunday,
carving out a broad eastern CONUS trof. Fast NNW flow over the
Plains on Sunday will allow unseasonably cold air to spill
southward, spreading into the Ohio Valley in earnest early next
week. Tuesday will be the coldest morning with sfc ridge axis draped
across Arkansas and Tennessee, and temps in the 20s for most of
Kentucky and southern Indiana. Subfreezing temperatures are likely
each morning Monday through Wednesday. Daytime temps will really
struggle on Monday with highs in the lower/mid 40s, a solid 10-15
degrees below normal. A gradual moderating trend will follow as we
go through the week.

&&

.AVIATION /06Z TAFS THROUGH 12Z FRIDAY/...
Issued at 646 AM EDT Thu Mar 14 2024

Impacts/Confidence:
- High confidence in gusty SW winds of 20-25 knots today.
- Low confidence in storm chances this afternoon.
- Increasing confidence in MVFR/IFR conditions tonight with storms.

Discussion...Prevailing VFR conditions for most of the forecast
period except with heaviest showers and/or storms. Expect quiet
weather during the morning and part of the afternoon as a low
pressure system and cold front moves towards the Ohio Valley.
Strengthening of the low-level flow will promote gusty SW winds by
midmorning and through the afternoon. There is a conditional threat
of isolated, strong storms this afternoon, so additional adjustments
could be needed at HNB and SDF if it actually occurs. Better
coverage, and therefore confidence, exists with a second round of
storms tonight with MVFR/IFR visibilities as the main impact to all
terminals.

&&

.CLIMATE...
Issued at 329 PM EDT Wed Mar 13 2024

================== Potential Record Temperatures ==================

             Thursday 3/14/2024
          Max T Fcst/Record (Year)

Louisville:       78/82     (2012)

Bowling Green:    79/82     (2012)

Lexington:        77/81     (1973)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...ALL
LONG TERM...RAS
AVIATION...ALL
CLIMATE...DM/ALL
Hazardous weather outlook, Mar 14, 3:14 AM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
414 AM EDT Thu Mar 14 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150815-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
414 AM EDT Thu Mar 14 2024 /314 AM CDT Thu Mar 14 2024/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A conditional threat of strong to severe storms exists in southern
Indiana and northern Kentucky this afternoon. If storms occur, all
severe hazards are possible.

Another wave of strong to severe storms is expected tonight as a
cold front approaches the area. Isolated damaging winds and
isolated, brief spin up tornadoes are the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ALL/RAS

The radar

The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Washington

When
March 14, 9:54 AM EST
Where
Washington County, 2.45 mi SSE of Hardinsburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.437, -86.262

There was a tree down on State Road 66 near Purtle Road.

Hail, Jefferson

When
March 14, 12:58 PM EST
Where
Jefferson County, 0.69 mi N of Volga
Measured
2.25 in hail
Reported by
Public
Coordinates
38.790, -85.520

Tornado, Jefferson

When
March 14, 12:58 PM EST to 1:02 PM EST
Where
Jefferson County, 0.47 mi NNW of Antioch Grange to 1.95 mi E of Antioch Grange
Rating
EF1
Path length
2.23 mi
Path width
200 yd
Continued into
Trimble, Ky (LMK)
Reported by
NWS Storm Survey
Coordinates
38.736, -85.474

The National Weather Service in Louisville, KY in coordination with the National Weather Service in Wilmington, OH conducted a 2 day storm damage assessment survey. The survey found a 18.6 mile long EF-2 tornado with peak winds of 115 mph occurred on the afternoon of March 14, 2024. The tornado was on the ground for 26 minutes as it touched down 1 mile north of Hanover, IN, and lifted just east of Carrollton, KY. The tornado crossed the Ohio River three times as it started in Jefferson County, IN, crossed the Ohio River into Trimble County, KY, entered Carroll County, KY, crossed the Ohio River back into Jefferson County, IN, crossed into Switzerland County, IN, and crossed the Ohio River for the last time before entering Carroll County, KY. The tornado was 500 yards wide at its maximum.

The tornado touched down on Paradise Lane off of Highway 256 on the north side of Hanover, Indiana. the tornado caused shingle and gutter damage, and a couple of large limbs down. The tornado was initially 80 mph, EF-0, with a width of 60 yards. It increased to 90 mph, EF-1, on County Manor Boulevard, taking a roof off a home|with sections of the roof twisted around limbs and trees. The width increased to 80 yards.

In the area by Birch St. and Ash Dr, the tornado did sporadic tree damage with a few topped and uprooted trees. The width remained at 80 yards and wind speed were EF-0, 80 mph.

Next the tornado did extensive damage in Jefferson Manor subdivision. Several homes had extensive roof damage and one newer house had the roof completely ripped off. A 1500 pound brick mailbox was knocked over. Several garages sustained major damage|and one outbuilding was destroyed. National Weather Service drone photography showed debris thrown up to an eight of a mile. The tornado was 110 mph, EF-1, with a width of 150 yards at this spot.

The tornado crossed Indiana 56 and did extensive tree damage on South Revonah Dr. Trees were snapped, uprooted, and twisted in multiple directions. Witnesses saw the tornado, had photography, and heard a loud wind and had their ears pop. Wind speeds of 90 mph EF-1, with a width of 200 yards. There were also some uprooted|trees along River Bottom Road.

The tornado crossed the Ohio River between River Bottom Road on the Indiana side and Coopers Bottom Road on the Kentucky side, just south of the Clifty Creek Power Plant.

Hail, Jefferson

When
March 14, 1:00 PM EST
Where
Jefferson County, 1.75 mi SE of Smyrna
Measured
2 in hail
Reported by
Public
Coordinates
38.760, -85.460

Hail, Jefferson

When
March 14, 1:05 PM EST
Where
Jefferson County, 1.08 mi E of North Madison
Measured
1.5 in hail
Reported by
Public
Coordinates
38.770, -85.380

Tornado, Jefferson

When
March 14, 1:15 PM EST to 1:18 PM EST
Where
Jefferson County, 2.03 mi SE of Brooksburg to 3.32 mi SE of Brooksburg
Rating
EF2
Path length
1.42 mi
Path width
400 yd
Continued into
Switzerland, In (ILN)
Reported by
NWS Storm Survey
Coordinates
38.707, -85.226

The National Weather Service in Louisville, KY in coordination with the National Weather Service in Wilmington, OH conducted a 2 day storm damage assessment survey. The survey found a 18.6 mile long EF-2 tornado with peak winds of 115 mph occurred on the afternoon of March 14, 2024. The tornado was on the ground for 26 minutes as it touched down 1 mile north of Hanover, IN, and lifted just east of Carrollton, KY. The tornado crossed the Ohio River three times as it started in Jefferson County, IN, crossed the Ohio River into Trimble County, KY, entered Carroll County, KY, crossed the Ohio River back into Jefferson County, IN, crossed into Switzerland County, IN, and crossed the Ohio River for the last time before entering Carroll County, KY. The tornado was 500 yards wide at its maximum.

After exiting Carroll County, KY, the tornado crossed the Ohio River for a second time, and increased significantly at the Route 56 Campground. The tornado snapped dozens of trees. The 400 yard wide twister knocked over several RV trailers, and lifting them in the air and wrapping two around trees. The team looked up owner's manuals to determine that actual weight of the various types of trailers. One trailer in particular was a 46-footer, and weighed about 14000 pounds, and was knocked over and moved 5 inches.

Numerous boat ports, had anchor supports pulled out of the ground, including several buried in a foot of concrete. Debris from the RV park was thrown onto Highway 56 and well beyond into the trees on the north side of the highway. Outbuildings and small barns were destroyed. Wind speeds at the RV Park were 115 mph, EF-2.

The tornado crossed in Switzerland county near Green Valley Road.

Hail, Crawford

When
March 14, 9:31 PM EST
Where
Crawford County, 1.77 mi ESE of Brownstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -86.470

Hail, Dubois

When
March 14, 9:45 PM EST
Where
Dubois County, 2.34 mi SSE of Millersport
Measured
1 in hail
Reported by
Public
Coordinates
38.300, -87.000

Hail, Crawford

When
March 14, 9:48 PM EST
Where
Crawford County, 1.38 mi N of Marengo
Measured
1 in hail
Reported by
Public
Coordinates
38.390, -86.350

Thunderstorm Wind, Washington

When
March 14, 10:07 PM EST
Where
Washington County, 0.52 mi NE of Martinsburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.455, -86.023

A tree blew down on State Road 335 near Lovell Road.

Hail, Orange

When
March 14, 10:12 PM EST
Where
Orange County, 0.88 mi SE of Chambersburg
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.510, -86.370

Thunderstorm Wind, Scott

When
March 14, 10:34 PM EST
Where
Scott County, 3.78 mi W of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.650, -85.690

A tree blew down on State Road 3.

Thunderstorm Wind, Scott

When
March 14, 10:36 PM EST
Where
Scott County, 2.82 mi S of New Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.690, -85.710

There was a tree down on State Road 203 near State Road 3.

Thunderstorm Wind, Crawford

When
March 14, 11:19 PM EST
Where
Crawford County, 0.58 mi NNW of Tower
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.258, -86.353

Several telephone poles were blown down on State Road 66.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171103, 1169554, 1171148, 1169558, 1169559, 1171160, 1169560, 1169561, 1170146, 1171105, 1170147, 1171109, 1171110, 1171108.